Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Had shoulder injury, have pin and scews in arm but have pain. Suggested frozen shoulder. Cortisone needed?

User rating for this question
Excellent
Answered by

Pain Medicine & Palliative Care Specialist
Practicing since : 1983
Answered : 1337 Questions
Question
I had a bad fall in februry and broke my left shoulder, the humerus and i have a pin and scews in left arm, its now been 7 months and i'm still in pain, i had physiotherapy and at one point reached 90 degrees, for the past 3-4 weeks i have had severe pain in shoulder, and cannot move arm at all to that level, my gp said i had a frozen shoulder and a possible cortisone injection may be needed, the pain has been non stop since the accident and i have it feels like bones out of place, i had a second operation because a screw came loose so they removed it, i dont know what to do next ...

Posted Sat, 14 Sep 2013 in Bones, Muscles and Joints
 
 
Answered by Dr. Kerry Pottinger 35 minutes later
Brief Answer:
Consider steroid injection and manipulation.

Detailed Answer:
Hi,
Thank you for using Healthcare Magic.
I note you had your first operation 5 months ago. I would have expected you to have good function back in your shoulder with little pain and stiffness. Clearly this is severely affecting your quality of life.
I would suggest you may benefit from a local anaesthetic and steroid injection plus manipulation under general anaesthetic. This is a procedure that is commonly used for severe frozen shoulders and your shoulder would be put through its full range of movement whilst you are under general anaesthesia. It allows the fibrous tissues that have built up around the joint preventing its full movement to be broken down. This can then be followed up with further physiotherapy. The procedure is usually carried out as a daycase so you do not need to stay overnight in hospital.
If this is unsuccessful, you may need an arthroscopic capsular release which is an operation carried out through telescopic instruments to release any scar tissue. Again, often carried out as a day case.
In the meantime, I suggest paracetamol and ibuprofen for pain relief.
These options can be discussed with your GP and orthopaedic surgeon.
I hope this helps you. If you have any further questions, please do not hesitate to contact me.
Regards,
Dr K A Pottinger,
MBChB FRCA
Above answer was peer-reviewed by
 
Follow-up: Had shoulder injury, have pin and scews in arm but have pain. Suggested frozen shoulder. Cortisone needed? 3 minutes later
Are there any side effects to the cortisone injection ? My physiotherapist stated i could have this done at my surgery ... i am also taking paracetamol as i am allergic to aspirin and penicillian !
 
 
Answered by Dr. Kerry Pottinger 17 minutes later
Brief Answer:
Minor side-effects.Inj can be done at surgery.

Detailed Answer:
Hi,
Thank you for the further question.
Side-effects of steroid injections are few but include mood changes and weakening of the tissues around the joint. However, both these side-effects are uncommon. Steroid injections would only be repeated up to 3 times in order to reduce the chances of these side-effects occurring.
Your physiotherapist is correct, these injections can be carried out by a GP at the surgery. However, if combined with a manipulation under general anaesthesia, the results are usually better.
Your allergy to aspirin excludes any non-steroidal anti-inflammatory such as ibuprofen. If you need something stronger than paracetamol, you could try Tramadol or codeine if you haven't already.
Hope this helps. Any further questions, please do not hesitate to contact me.
Regards,
Dr K A Pottinger,
MBChB FRCA
Above answer was peer-reviewed by
 
Follow-up: Had shoulder injury, have pin and scews in arm but have pain. Suggested frozen shoulder. Cortisone needed? 9 minutes later
Thankyou for your advice, i have been given these medications also Tramadol and codeine, dose 2 tablets every 4 hours, but don't seem to last long with pain but does make me tired and sleepy, is this natural ?
 
 
Answered by Dr. Kerry Pottinger 7 minutes later
Brief Answer:
Yes.

Detailed Answer:
Hi,
Unfortunately, the side-effect of both these medicines is drowsiness, nausea and dizziness which may limit their use. They are both opiate based pain-killers and there isn't anything else stronger that would not have a sedating effect.
This makes me think the best step for you is to consider the steroid injection with or without a manipulation. This would be a decision between you and your orthopaedic surgeon as to the next best step.
Hope this helps you.
Regards,
Dr K A Pottinger
MBChB FRCA
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor